I was chatting with a friend late last week and told her that I was preparing my meds for the coming weeks. It occurred to me that she had no concept of what that entailed--in fact, for most people, "bead counting" bears no meaning whatsoever, unless one imagines jewelry or Rosary making or something along those lines. But that's what I'm doing. I took pictures to text to her. She was absolutely dumbstruck at how involved it is.
I've been taking Cymbalta. It's an antidepressant which is also sometimes prescribed for the pain that comes with fibromyalgia. After being on it for 6 months, I had begun really not liking the side effects, and made the choice to go a different way to work on the pain I experience.
The problem with that choice is that Cymbalta is darned near impossible to stop taking.
You can't just stop. You can't even just taper down by reducing the dose. Lots of doctors think the way to help their patients stop taking Cymbalta is to tell them to take it every other day for a couple of weeks, and then go down a step, and take it every other day for a couple of more weeks, and then just stop.
Cymbalta has a half life of 12 hours. And the cold turkey withdrawal effects are absolutely horrific.
Nope. That's not an exaggeration. It's truly horrific.
I started out on 30 mg each day, and within 2 months, I was taking 60 mg each day. That seems to be about average for timeline and dosage. And like I said, I was on it for six months. I had no idea what the withdrawal would be like--but when I ran out of my prescription, I thought, "I don't need to pick up the refill. I'm not really in need of this stuff anymore."
That lasted for four days.
By the end of four days, I thought I was going crazy from the outside in and back out again. I was nauseous, dizzy, my brain was in some sort of fog that felt like I was trying to think through unspun wool. And the worst parts: even just sitting, doing nothing, was excruciatingly painful, in addition to having "brain zaps" on a frequent basis. I wanted to crawl out of my skin. I couldn't breathe. I was absolutely terrified. The nightmares were so real I was waking up drenched in sweat--and that was on the nights I could sleep. The headaches were blinding. My Darling ended up racing to the pharmacy and telling me: "We need to find another way to get you off of this stuff."
Cold turkey is not the way to get off of this poison. And the trouble with the way many doctors tell their patients to taper down is that it throws them into that same pattern of cold turkey withdrawal every other day. That's a real problem. And yet, the doctors do not seem to know the havoc which is wreaked on the minds and bodies of their patients by this awful medication.
But the maker of the drug....they knew. They knew and they did not share that information, and there are ongoing lawsuits addressing this issue.
The only safe way to get off of Cymbalta--or it's generic form, duloxetine--is what I mentioned above: the bead counting method.
When My Darling retrieved my prescription, we found out that there had been something of a miscommunication. I was out of 60 mg refills, but I had remaining 30 mg refills. The pharmacist said I could get the next refill after 15 days rather than the 30 days it was "supposed" to be for.
Pharmacists. They get it. People forget how knowledgeable pharmacists are.
I had already done a bit of searching--mostly at that point, I wanted confirmation that I wasn't going crazy--I wanted to know that I was not alone in what I was feeling because of the withdrawal effects.
Oh boy, was I not alone.
If you go to your favorite interweb search engine and type in "Cymbalta withdrawal side effects," you'll get a real quick education. And it's not a pretty one.
I spoke with the PA I've been blessed to see and he was fully supportive of my need to get off of this drug. The doctor I've been assigned...not so much. More on that later though.
So the bead counting.....here's the scoop. Inside each capsule are tiny little beads. There are either hundreds that are the size of nonpareils (those tiny little multi-colored bead-like cookie sprinkles) or several that are the size of dragees (the bigger silver or gold bead-like cookie decorations). If they're the larger sort of beads, then the unfortunate individual needing to taper down has to contact a compounding pharmacy in order to do so safely.
But the tiny ones? Those are relatively "easy" as it goes. In my generic 30 mg capsules, there are 250 beads. Two hundred fifty. I know this because I removed six random capsules and counted. every. single. bead. in each one. And being on 60 mg each day, that meant I was taking 500 beads per dose. After doing some extensive reading (like, solid hours of reading each day over several days), I concluded that based on my dose and the length of time I'd been taking it, I was probably safe doing a relatively aggressive taper. I decided I could safely remove 11 beads the first day, 22 beads the second day, 33 beads the third day, 44 beads the fourth day, and so on, increasing the amount removed by an additional 11 beads each day. All of my reading told me that if I began to feel the negative effects of withdrawal, I could absolutely hold steady where I was until those effects faded, how ever long that might take. The normal effects? The ones that you just have to learn to cope with? Intense muscle and joint aches. Insomnia. Vivid, strange dreams. Equally vivid nightmares. Headaches. Mild brain zaps. Mental fog. Increased anxiety. Panic attacks. Those things are my constant companions.
It took me about 5 weeks to get down to one capsule. I spent a few hours one night removing the beads from each capsule until I got more than half way through, then began removing all of the beads and counting out what to put back into the capsules. And I saved the beads I removed in a plastic baggie. It actually went pretty smoothly. The insomnia is killer, but my anxiety has been minimal. The aches....I really thought I would get used to them, but they're really bad some nights. Doesn't make the insomnia any easier.
In that second capsule, the day I got down to 117 beads left in the capsule, I started having some pretty bad withdrawal again. It coincided with my needing to be on antibiotics. Apparently the way antibiotics affect gut health also affects the way the body is able (or less able) to metabolize a chemical like Cymbalta. I ended up having to hold steady at 117 beads for an additional ten days.
Last week, I was able to resume counting down. On one of the many nights I couldn't sleep, I finished up. I had pretty solid advice from my pharmacist (who also graciously supplied me with empty capsules so I could use up my saved beads, rather than filling another prescription) that I should be extra careful toward the end.
Here's what my night's process looked like. First, I got everything I needed on my wooden lap desk.
I start out by counting out ten beads into the glass dish. This is what ten beads looks like, with the tip of my ballpoint pen next to them for reference.
This is what 50 beads looks like:
It really doesn't look as sinister as it is. Evil hides in small places sometimes, I guess.
Here's the whole 106:
Even more amazing to me is the amount left in the little dish after I had counted out enough for THREE WEEKS:
And this is what the dish along with the remaining beads in the baggie look like:
And my little scrap of paper...I really slowed the taper down at the end, removing four, three or two some days and one on others.
I'm also thankful that I at least have access to the medication I currently need. There are so many people who've had to go cold turkey off of this stuff because they completely lose their insurance or prescription coverage.
Please join me in prayer this evening for those who need medications that they cannot afford or have no access to.
Please also join me in prayer this evening for the Spader family, especially Tony and Stephanie, and their dear, sweet daughter Rebekah.